Alert archive / New Mexico / High Wind Watches in 2012

High Wind Watch 17, NWS Midland/Odessa, TX

April 13, 2012Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Apr 13, 2012, 3:09 AM MDT for Eddy County, New Mexico. It took effect at Apr 14, 2012, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 13, 2012, 3:09 AM MDT (09:09 UTC)
In effect from
Apr 14, 2012, 12:00 AM MDT
Expired
Apr 13, 2012, 1:12 PM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
2690 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

482 
WWUS74 KMAF 130909
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 AM CDT FRI APR 13 2012

...STRONG WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS LATE TONIGHT
THROUGH SATURDAY NIGHT...

.WINDS IN THE GUADALUPE MOUNTAINS WILL INCREASE SIGNIFICANTLY 
BY LATE TONIGHT THROUGH SATURDAY NIGHT AS A STRONG UPPER LEVEL 
STORM SYSTEM APPROACHES FROM THE WEST COAST.

NMZ027-TXZ258-132000-
/O.NEW.KMAF.HW.A.0017.120414T0600Z-120415T1200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
309 AM MDT FRI APR 13 2012

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
SATURDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH LATE
SATURDAY NIGHT. 

* EVENT...HIGH WINDS.

* TIMING...LATE TONIGHT THROUGH SATURDAY NIGHT. 

* IMPACTS....THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... VANS...AND
  TRACTOR TRAILERS.

* WINDS...SOUTHWEST 35 TO 50 MPH WITH GUSTS TO 70 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
424 
WWUS74 KMAF 131912
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT FRI APR 13 2012

...STRONG WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS LATE TONIGHT
THROUGH SATURDAY NIGHT...

.WINDS IN THE GUADALUPE MOUNTAINS WILL INCREASE SIGNIFICANTLY STARTING
LATE TONIGHT IN THE HIGHER ELEVATIONS. STRONG WINDS WILL BE FAIRLY
WIDESPREAD ACROSS THE MOUNTAINS DURING THE DAY SATURDAY AS A STRONG
UPPER LEVEL STORM SYSTEM APPROACHES FROM THE WEST.

NMZ027-TXZ258-141100-
/O.UPG.KMAF.HW.A.0017.120414T0600Z-120415T1200Z/
/O.NEW.KMAF.HW.W.0023.120414T0600Z-120415T1200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
112 PM MDT FRI APR 13 2012

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM MDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
MDT SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* EVENT...HIGH WINDS.

* TIMING...LATE TONIGHT THROUGH SATURDAY NIGHT.

* IMPACTS....THESE WINDS COULD MAKE DRIVING DIFFICULT FOR
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...
  VANS...AND TRACTOR TRAILERS. AVIATION INTERESTS MAY EXPERIENCE
  LOCALIZED BUT EXTREME TURBULENCE. PILOTS SHOULD BE ALERT FOR
  STANDING WAVE CLOUDS OR OTHER EVIDENCE OF MOUNTAIN WAVE
  ACTIVITY.

* WINDS...SOUTHWEST 35 TO 50 MPH WITH GUSTS TO 70 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 13, 12:00 AM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Apr 13, 12:00 AM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
100 AM CDT FRI APR 13 2012

.DISCUSSION...
SEE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
STRATUS DEVELOPMENT ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS CAN
BE SEEN ON THE LATEST 11-3.9 SATELLITE IMAGERY. FORECAST SOUNDINGS
SUGGEST CLOUDS MAY CONTINUE THROUGH ROUGHLY 11Z...WITH THE LOW-
LEVEL THEN TAKING ON MORE OF A SOUTHWESTERLY DIRECTION. WE HAVE
INCLUDED A TEMPO GROUP FROM 06Z-10Z FOR KMAF TO ACCOUNT FOR MVFR
STRATUS. OTHERWISE...MAINLY SCT HIGH CLOUDS WILL CONTINUE THROUGH
THE PERIOD...WITH SOUTHERLY WINDS BECOMING GUSTY THIS AFTERNOON
ACROSS MOST AREAS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TO 6 PM MDT FRIDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

TX...HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM NOON TO 6 PM MDT FRIDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

&&

06
Hazardous weather outlook, Apr 12, 12:36 PM MDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 PM CDT THU APR 12 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
136 PM CDT THU APR 12 2012 /1236 PM MDT THU APR 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY WINDS AND LOW HUMIDITY WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO
THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT FOR THESE AREAS.

WEST WINDS OF 35 TO 40 MPH WITH GUST AROUND 60 MPH ARE EXPECTED
TO PERSIST INTO TONIGHT IN THE GUADALUPE MOUNTAINS. A HIGH WIND
WARNING IS IN EFFECT FOR THIS AREA.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND
EVENING EAST OF A SEMINOLE TO FORT STOCKTON LINE. A FEW OF THESE
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE
MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRY AND WINDY CONDITIONS ARE LIKELY AGAIN OVER THE GUADALUPE
MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS FRIDAY AFTERNOON. A RED
FLAG WARNING IS IN EFFECT FOR THESE AREAS. HIGH WINDS WILL BE
POSSIBLE ACROSS THE GUADALUPE MOUNTAINS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT EXPECTED SPOTTERS AND EMERGENCY
MANAGERS ACROSS THE PERMIAN BASIN AND THE LOWER TRANS PECOS SHOULD
REMAIN ALERT TO THE POTENTIAL FOR DEVELOPING STORMS THIS AFTERNOON
AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 4:56 AM MDTFire Weather WatchMAFAndrews, Crane, Dawson, Ector, Gaines, Loving and 6 more8 hr
Apr 13, 1:12 PM MDTHigh Wind WarningMAF47 hr
Apr 13, 1:23 PM MDTRed Flag WarningMAFAndrews, Crane, Dawson, Ector, Gaines, Loving and 6 more31 hr

Nearby

High Wind Watches in New Mexico, 2012High Wind Watches in Texas, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.